Medical questions & health advice by board certified doctors
"My leg really aches at night, what could it be?"
I mean it aches and throbs most of the night. I and diabetic and do have diabetic neuropathy, but I've never experienced anything like this at all. It's not both legs at the same time, it's one or the other.
I would suggest that you meet with your primary care doctor or your diabetes specialist to talk about this issue. There are several potential causes of your leg pain, but the most likely possibility is that this is just worsening of your diabetic neuropathy. Over the course of many years living with diabetes, the character and pain from diabetic neuropathy tends to gradually evolve and worsen. Often, the pain from diabetic neuropathy is worse at night (potentially because you have less "distractions" to keep your mind off of it), which fits the story you are telling. There are several medications that can be used effectively to control the pain from diabetic neuropathy, and this is an issue that your doctor can discuss with you. Sometimes, if you are on one such medication and the pain worsens, you may need to increase the dosage or switch to a different medication. When you meet with your doctor they will be able to examine your legs and feet and look for other potential causes other than neuropathy. Make sure to mention if you have noticed any ulcers or sores on your feet or legs, any swelling or varicose veins, or any cramps in your muscles, as those could potentially be clues to other causes of the pain.
Need more info?See an endocrinologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.